Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Grand Rapids, MI

June 8, 2005Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2005, 2:44 AM EDT for Clinton County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 2:44 AM EDT (06:44 UTC)
Expired
Jun 8, 2005, 3:15 AM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 080644
SVRGRR
MIC037-080715-
/O.NEW.KGRR.SV.W.0042.050608T0644Z-050608T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 AM EDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 315 AM EDT

* AT 239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF ST. JOHNS...OR ABOUT 8 MILES
  NORTH OF PORTLAND...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOWLER AROUND 250 AM EDT
  MAPLE RAPIDS AROUND 300 AM EDT
  ST. JOHNS AROUND 305 AM EDT
  EUREKA...DUPLAIN AND ELSIE AROUND 315 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4292 8474 4291 8476 4291 8479 4290 8480
      4290 8483 4309 8483 4312 8474 4312 8437
      4300 8438

$$

NJJ
1 follow-up statement
000 
WWUS53 KGRR 080715 RRA
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 AM EDT WED JUN 8 2005

MIC037-080725-
/O.EXP.KGRR.SV.W.0042.000000T0000Z-050608T0715Z/
CLINTON MI-
315 AM EDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENDED OR
MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4292 8474 4291 8476 4291 8479 4290 8480
      4290 8483 4309 8483 4312 8474 4312 8437
      4300 8438

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:15 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 7, 11:15 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 PM EDT TUE JUN 7 2005

.UPDATE...
LATEST SFC ANALYSIS THIS EVENING REVEALS THE NEARLY STATIONARY
FRONTAL SYSTEM EXTENDING FROM SRN MN EASTWARD ACROSS CENTRAL/NRN
LOWER MI. LATEST REGIONAL RADAR IMAGERY THIS EVENING SHOWS THE BKN
LINE OF CONVECTION THAT DEVELOPED EARLIER OVER WI HAS NOW BECOME A
SOLID LINE OF CONVECTION JUST NORTH OF THIS SFC BOUNDARY. THIS
CONVECTION IS SHOWING A MOVEMENT TO THE ENE. THIS MOVEMENT WOULD BE
EXPECTED AS THE WAVE HELPING TO FIRE THE CONVECTION RIDES ALONG THE
FRONT. 850-300 MB THICKNESSES ALSO SUPPORT THE ENE MOVEMENT THROUGH
THE NIGHT. WITH THE ENE MOVEMENT...THIS LINE OF CONVECTION WOULD
LIKELY JUST MISS OUR ENTIRE CWFA TO THE NORTH. WITH THIS IN MIND AND
IN COLLABORATION WITH SURROUNDING OFFICES...WE HAVE DROPPED POPS
OVER THE NRN SECTION OF THE CWFA TO 40 PCT.

ELSEWHERE ACROSS THE CWFA...DRY CONDITIONS ARE CURRENTLY IN PLACE.
EARLIER SFC BASED CONVECTION THAT TRIED TO MOVE ACROSS THE LAKE FROM
WI FIZZLED OUT BEFORE IT MADE IT TO THE ERN SHORELINE OF LAKE
MICHIGAN. IT IS EXPECTED THAT MOST OF THE CWFA SHOULD REMAIN
RELATIVELY QUIET THROUGH THE NIGHT WITH ALL OF THE ACTION REMAINING
JUST NORTH AND WELL WEST OF THE CWFA. THE EXCEPTION TO THIS WOULD BE
A RIBBON OF HIGHER DEW POINTS ALOFT THAT IS CURRENTLY ADVECTING IN
FROM THE WSW. WITH THIS RIBBON OF HIGHER DEW POINTS ADVECTING
IN...ELEVATED LI/S FALL TO AS LOW AS -6 LATE TONIGHT. WITH THIS
ADVECTION OF HIGHER MOISTURE...A FEW SHOWERS AND THUNDERSTORMS CAN
NOT BE RULED OUT. THEREFORE WE HAVE LEFT THE 30 PCT CHC OF SHOWERS
AND STORMS IN FOR THE REMAINDER OF THE CWFA. MOST AREAS SHOULD
REMAIN MAINLY DRY TONIGHT.

DEW POINTS AT THE SFC ARE MAINLY IN THE 60S AT THIS HOUR WITH A FEW
ISOLATED DEW POINTS IN THE UPPER 50S. WITH THESE HIGHER DEW
POINTS...TEMPS WILL ONCE AGAIN REMAIN MILD TONIGHT WITH LOWS
EXPECTED TO ONLY FALL INTO THE 60S ACROSS THE AREA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ
Hazardous weather outlook, Jun 7, 6:33 AM EDT, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 AM EDT TUE JUN 7 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
633 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...AS STORMS FIRE TO OUR
WEST THIS EVENING AND TRY TO MOVE EAST OVERNIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT MAY BE ON THE STRONG SIDE WITH CLOUD
TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAIN...HALF INCH
DIAMETER HAIL AND WIND GUSTS TO 50 MPH. THUNDERSTORM MOVEMENT WILL
BE TO THE EAST AT 30 MPH. STORMS WILL BE POSSIBLE AFTER 600 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY FROM WEDNESDAY THROUGH
SUNDAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS AS THERE WILL
BE PLENTY OF HEAT AND MOISTURE AROUND TO COMBINE FOR UNSTABLE
CONDITIONS. THE STORM PREDICTION CENTER HAS PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE
STORMS ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...WITH BETTER CHANCES FOR
SPOTTERS BEING NEEDED ON WEDNESDAY AND THURSDAY.

DUKE

In the hours before

Local storm report, Jun 8, 2:07 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 AM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     2 SSE LAWTON            42.14N 85.83W
06/08/2005                   VAN BUREN          MI   LAW ENFORCEMENT

            ONE TREE DOWN IN PORTER TOWNSHIP. SIZE UNKNOWN.

&&

NJJ
Local storm report, Jun 8, 2:29 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
229 AM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             1 S ORLEANS             43.05N 85.14W
06/08/2005  0.75 INCH        IONIA              MI   PUBLIC

            HAIL COVERED THE GROUND. WIND GUSTS UP TO 60 MPH ALSO
            REPORTED.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:21 AM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren39 min
Jun 8, 2:26 AM EDTSevere Thunderstorm WarningGRRIonia34 min
Jun 8, 2:41 AM EDTSevere Thunderstorm WarningGRRVan Buren34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.